Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 54, NWS Tallahassee, FL

March 3, 20166 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 3, 2016, 8:00 PM CST for 6 counties in Florida. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 3, 2016, 8:00 PM CST (02:00 UTC)
Expired
Mar 3, 2016, 9:00 PM CST
In force
60 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bay County, FL, Calhoun County, FL, Holmes County, FL, Jackson County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 30 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 3, 8:00 PM CSTTSTM WND DMGWestville, FLCOUPLE OF TREES DOWN IN WESTVILLE.
Mar 3, 8:15 PM CSTTSTM WND DMGJacobs, FLPUBLIC REPORT OF TREES DOWN IN JACOBS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2016-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2016-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

085 
WUUS52 KTAE 040200
SVRTAE
FLC005-013-059-063-131-133-040300-
/O.NEW.KTAE.SV.W.0054.160304T0200Z-160304T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
800 PM CST THU MAR 3 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BAY COUNTY IN THE PANHANDLE OF FLORIDA...
  NORTHWESTERN CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...
  WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...
  WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
  HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...
  WESTERN JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 900 PM CST

* AT 800 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR BONIFAY...
  MOVING EAST AT 65 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  VERNON...CHIPLEY...BONIFAY...GRACEVILLE...MARIANNA...DE FUNIAK SPRINGS...
  EGLIN AIR FORCE BASE...BRADFORD...UNION...LIVE OAK...MALONE...FREEPORT...
  COTTONDALE...GREENWOOD...PONCE DE LEON...ALFORD...CARYVILLE...WAUSAU...
  ESTO AND WESTVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3099 8604 3100 8508 3044 8531 3050 8618
TIME...MOT...LOC 0200Z 271DEG 58KT 3082 8576 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
4 follow-up statements
234 
WWUS52 KTAE 040214
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
814 PM CST THU MAR 3 2016

FLC005-013-059-063-131-133-040300-
/O.CON.KTAE.SV.W.0054.000000T0000Z-160304T0300Z/
BAY FL-CALHOUN FL-WASHINGTON FL-WALTON FL-HOLMES FL-JACKSON FL-
814 PM CST THU MAR 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CST
FOR NORTHEASTERN BAY...NORTHWESTERN CALHOUN...WASHINGTON...WALTON...
EASTERN HOLMES AND WESTERN JACKSON COUNTIES...

AT 814 PM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR COTTONWOOD TO 11 MILES SOUTH OF DE FUNIAK
SPRINGS...MOVING EAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
VERNON...CHIPLEY...BONIFAY...GRACEVILLE...MARIANNA...BRADFORD...LIVE OAK...
MALONE...FREEPORT...COTTONDALE...GREENWOOD...PONCE DE LEON...ALFORD...
CARYVILLE...WAUSAU...ESTO...WESTVILLE...CAMPBELLTON...NOMA AND BASCOM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3078 8585 3099 8563 3100 8508 3044 8531
      3050 8618
TIME...MOT...LOC 0214Z 273DEG 50KT 3100 8534 3058 8606 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
146 
WWUS52 KTAE 040229
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
829 PM CST THU MAR 3 2016

FLC005-013-059-063-131-133-040300-
/O.CON.KTAE.SV.W.0054.000000T0000Z-160304T0300Z/
BAY FL-CALHOUN FL-WASHINGTON FL-WALTON FL-HOLMES FL-JACKSON FL-
829 PM CST THU MAR 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CST
FOR NORTHEASTERN BAY...NORTHWESTERN CALHOUN...WASHINGTON...
SOUTHEASTERN WALTON...SOUTHEASTERN HOLMES AND CENTRAL JACKSON
COUNTIES...

AT 829 PM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES SOUTHEAST OF COTTONWOOD TO 11 MILES
SOUTHWEST OF VERNON...MOVING EAST AT 65 MPH. SOME REPORTS OF TREES
DOWN HAVE BEEN RECEIVED FROM HOLMES AND JACKSON COUNTIES.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
VERNON...CHIPLEY...MARIANNA...BRADFORD...LIVE OAK...MALONE...COTTONDALE...
GREENWOOD...ALFORD...WAUSAU...CAMPBELLTON...BASCOM...MOOSE POND...RICHTER
CROSSROADS...RIVERSIDE...BAHOMA...JACOBS...MARIANNA MUNICIPAL A/P...
GILBERTS MILL AND RED HEAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3071 8570 3099 8538 3100 8508 3044 8531
      3049 8609 3061 8592
TIME...MOT...LOC 0229Z 273DEG 57KT 3096 8516 3054 8588 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
440 
WWUS52 KTAE 040236
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
836 PM CST THU MAR 3 2016

FLC059-131-040246-
/O.CAN.KTAE.SV.W.0054.000000T0000Z-160304T0300Z/
WALTON FL-HOLMES FL-
836 PM CST THU MAR 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WALTON AND
SOUTHEASTERN HOLMES COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3068 8563 3099 8531 3100 8508 3044 8531
      3047 8583 3060 8580
TIME...MOT...LOC 0236Z 258DEG 52KT 3096 8507 3054 8579 

$$

FLC005-013-063-133-040300-
/O.CON.KTAE.SV.W.0054.000000T0000Z-160304T0300Z/
BAY FL-CALHOUN FL-WASHINGTON FL-JACKSON FL-
836 PM CST THU MAR 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CST
FOR NORTHEASTERN BAY...NORTHWESTERN CALHOUN...EASTERN WASHINGTON AND
CENTRAL JACKSON COUNTIES...

AT 836 PM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES SOUTHWEST OF DONALSONVILLE TO 7 MILES
SOUTHWEST OF VERNON...MOVING EAST AT 60 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
VERNON...MARIANNA...CHIPLEY...BRADFORD...MALONE...COTTONDALE...GREENWOOD...
ALFORD...WAUSAU...BASCOM...MOOSE POND...SMYRNA...RIVERSIDE...FOUNTAIN...
KYNESVILLE...MARIANNA MUNICIPAL A/P...CAMPS HEAD...ORANGE HILL...GILBERTS
MILL AND HOLMES VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3068 8563 3099 8531 3100 8508 3044 8531
      3047 8583 3060 8580
TIME...MOT...LOC 0236Z 258DEG 52KT 3096 8507 3054 8579 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
520 
WWUS52 KTAE 040245
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
845 PM CST THU MAR 3 2016

FLC005-013-063-133-040300-
/O.CON.KTAE.SV.W.0054.000000T0000Z-160304T0300Z/
BAY FL-CALHOUN FL-WASHINGTON FL-JACKSON FL-
845 PM CST THU MAR 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CST
FOR NORTHEASTERN BAY...NORTHWESTERN CALHOUN...SOUTHEASTERN WASHINGTON
AND WESTERN JACKSON COUNTIES...

AT 845 PM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 11 MILES SOUTHWEST OF DONALSONVILLE TO 10 MILES SOUTH
OF VERNON...MOVING EAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
VERNON...MARIANNA...MALONE...GREENWOOD...ALFORD...WAUSAU...BASCOM...MOOSE
POND...SMYRNA...RIVERSIDE...FOUNTAIN...MARIANNA MUNICIPAL A/P...CAMPS
HEAD...GILBERTS MILL...HOLMES VALLEY...BETTS...PORTER LAKE...GREENHEAD...
ROUND LAKE AND SPRING HOLLOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3066 8551 3073 8531 3099 8513 3100 8508
      3044 8531 3047 8583 3060 8580
TIME...MOT...LOC 0245Z 267DEG 47KT 3089 8496 3047 8568 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 7:23 PM CST, 37 minutes earlier.

Area forecast discussion, Mar 3, 7:23 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
823 PM EST THU MAR 3 2016

...Marginal severe thunderstorm threat through Midnight...

.Near Term [Through Tonight]...

The 6 pm EST regional surface analysis showed a complex frontal
system across the Southeast, with a quasi-stationary front from
the GA coast to a 1009 mb low along the FL-AL state line. The
front extended westward through LA and east TX. There was also a
warm front from the aforementioned low to the northeast Gulf of
Mexico. This front separated mild, relatively dry air to its
north, from maritime tropical air to the south. A loosely-
organized QLCS preceded the low pressure system, and several of
the cells within this band had robust updrafts. The 7 pm EST KTAE
RAOB showed impressive 700-500 mb lapse rates of 7.3 C/km, as well
as strong 0-6 km bulk shear values of 65 KT. Indeed, there have
been a few reports of hail in the taller storms, as well as
radar- indicated mesocyclones. However, SBCAPE and MLCAPE values
in our forecast area remain poor, and most of these storms have
been elevated (i.e. unable to mix strong winds aloft to the
ground). If this trend continues this evening, the main threat
from these storms will be marginally severe hail, though we still
can't rule out an isolated damaging wind gust as well.

&&

.Prev Discussion [621 PM EST]...

.Short Term [Friday Through Saturday Night]...

The mean upper-level long wave trough, a persistent feature over
the eastern CONUS the past several days, will begin to translate
eastward. As the short wave trough moving through our region
tonight quickly lifts northeastward on Friday, the last in a
series of short wave troughs will be digging across the northern
Plains. However, with the long wave features gradually shifting
eastward with time, the trajectory of the short waves will change
such that this next system will remain too far north of our area
for any appreciable increase in clouds. Temperatures will be near
average for this time of year, with highs from the mid 60s to
lower 70s, and lows in the 40s.

.Long Term [Sunday Through Thursday]...

The main feature of interest will be the development of an
anomalously strong upper level ridge over most of the eastern CONUS
next week, especially by mid week. The deep layer ridge will
essentially shield our region from any significant Q-G forcing,
so that we expect fair weather. Strong ridging correlates with
warmer-than-average temperatures, and we expect highs to warm
from the lower to mid 70s early in the week, to mid 70s to lower
80s mid to late week. Lows will be in the 40s Sunday night, then
in the 50s for the remainder of the period.

Next week is Spring Break for several colleges and public schools,
and the beaches of the FL Panhandle are a popular destination. While
the warm air temperatures will be very inviting, strong, persistent
southeast winds will drive the surf to above-normal heights. This
will cause frequent, strong rip currents for much of next week,
especially after Monday.

.Aviation...

[Through 00z Saturday] A line of thunderstorms ahead of a cold
front is expected to progress through the area from west to east
through the first half of the night. Activity is expected to reach
the DHN to ABY area between 01z-03z, the ECP area around 03z-
05z, the TLH area around 04z-06z, and the VLD area around 05z-07z.
Behind the line, some MVFR to IFR ceilings may persist through
sunrise with VFR conditions returning again by late morning or
early afternoon.

.Marine...

Winds will increase to advisory levels tonight near a cold front,
which will translate quickly from northwest to southeast across
the marine area overnight. NW winds and rough seas will quickly
subside Friday afternoon. Winds and seas will be fairly low
through Sunday.

.Fire Weather...

Red flag conditions are not expected for the next several days.

.Hydrology...

Only the Apalachicola River at Blountstown remained at flood stage
as of this afternoon, and it was receding. The QPF for Tonight's
system will be in the 0.50 to 1 inch range, mainly north and west of
Tallahassee. Elsewhere the amounts will average 0.25 to 0.50 inches.
These amounts are not expected to cause significant rises along our
local rivers.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   52  67  43  72  43 /  90   0   0   0   0
Panama City   54  65  48  66  50 /  80   0   0   0   0
Dothan        48  63  42  70  44 / 100   0   0   0   0
Albany        48  64  41  69  42 / 100   0   0   0   0
Valdosta      51  66  43  73  45 /  90   0   0   0   0
Cross City    54  71  44  74  46 /  70   0   0   0   0
Apalachicola  55  66  48  66  50 /  80   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...Small Craft Advisory until 7 AM EST Friday FOR Coastal waters
     from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...FOURNIER
SHORT TERM...WOOL
LONG TERM...FOURNIER
AVIATION...FOURNIER
MARINE...DVD
FIRE WEATHER...FOURNIER
HYDROLOGY...DVD

In the hours before

Special weather statement, Mar 3, 5:40 PM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
540 PM CST THU MAR 3 2016

ALZ065-066-040030-
DALE AL-COFFEE AL-
540 PM CST THU MAR 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COFFEE AND DALE COUNTIES
UNTIL 630 PM CST...

AT 540 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF BRANTLEY...OR 9 MILES NORTH OF
ELBA...MOVING EAST AT 55 MPH.

DIME SIZE HAIL AND WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ELBA...FORT RUCKER...OZARK...NEW BROCKTON...ARITON...LEE...
CLINTONVILLE...BLUFF SPRING...SKIPPERVILLE...PHILLIPS CROSSROADS...
CLOWERS CROSSROADS...HOOPER STAGE FIELD...ARGUTA...ZOAR...JAVA...
GREATER SALEM CHURCH...DYKES CROSSROADS...CAMP ALAFLO BSA...DALE
COUNTY LAKE AND ARCUS.

LAT...LON 3153 8619 3154 8614 3162 8615 3162 8542
      3139 8542 3139 8620
TIME...MOT...LOC 2340Z 278DEG 48KT 3154 8613

42-DVD
Local storm report, Mar 3, 6:27 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
727 PM EST THU MAR 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     OZARK                   31.45N 85.65W
03/03/2016                   DALE               AL   911 CALL CENTER

            TREES BEGINNING TO GO DOWN.

&&

FOURNIER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 7:13 PM CSTSevere Thunderstorm WarningTAEHolmes, Walton62 min
Mar 3, 8:32 PM CSTSevere Thunderstorm WarningTAECalhoun, Gadsden, Jackson, Liberty58 min
Mar 3, 9:08 PM CSTSevere Thunderstorm WarningTAECalhoun, Gadsden, Leon, Liberty40 min
Mar 3, 9:32 PM CSTSpecial Marine WarningTAE43 min
Mar 3, 9:41 PM CSTSpecial Weather StatementTAEJefferson, Leon, Liberty49 min
Mar 3, 10:02 PM CSTSevere Thunderstorm WarningTAEJefferson, Leon, Madison, Taylor, Wakulla58 min
Mar 3, 10:12 PM CSTSevere Thunderstorm WarningTAEFranklin, Gulf, Liberty, Wakulla63 min
Mar 3, 10:20 PM CSTSpecial Marine WarningTAE115 min
Mar 3, 10:43 PM CSTSevere Thunderstorm WarningTAEJefferson, Lafayette, Madison, Taylor62 min
Mar 3, 11:16 PM CSTSpecial Marine WarningTAE59 min
Mar 4, 8:35 AM CSTRip Current StatementTAEGulf9 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.